Atypical Antipsychotics Linked to Blood Clot Risk in Study
WEDNESDAY, Sept. 22 (HealthDay News) -- People taking newer types of antipsychotic drugs, like Seroquel, may be at increased risk for developing a serious blood clot called a venous thromboembolism, British researchers say.
Although developed to treat psychiatric illnesses, these drugs are also prescribed for other conditions such as nausea, vomiting and vertigo, potentially putting many people at risk, the researchers noted.
"In a large primary care population there was an association between use of antipsychotic drugs and risk of venous thromboembolism," lead researcher Dr. Julia Hippisley-Cox, professor of clinical epidemiology and general practice at the University of Nottingham in the United Kingdom, and colleagues wrote. Venous thromboembolism is the overall term for deep vein thrombosis and pulmonary embolism.
"The increased risk was more marked among new users and those prescribed atypical antipsychotic drugs," the authors added.
Besides Seroquel, atypical antipsychotics include Abilify, Solian, Lonasen and Risperdal. They belong to a class of drugs introduced in the 1990s to treat mental illness. Older antipsychotic drugs include Thorazine, Prolixin and Haldol.
"Though these findings add to the accumulating evidence of adverse health events associated with antipsychotic drugs, they should be confirmed with other data sources," Hippisley-Cox and colleagues noted.
The report is published in the Sept. 22 online edition of BMJ.
For the study, the investigators collected data on 25,532 people who developed deep vein thrombosis or pulmonary embolism between 1996 and 2007. The group ranged in age from 16 to 100 years old.
The researchers compared their cases with 89,491 people without either condition.
The study authors found that people who took antipsychotic drugs in the two years before developing a deep vein thrombosis or pulmonary embolism had a 32 percent increased risk of developing the conditions compared with those not taking these drugs.
The risk was greater for those just starting to take the drugs than for continuing users, with the risk of venous thromboembolism almost doubled in the first three months of usage, the researchers found.
The risk was also greater for people taking atypical antipsychotics rather than conventional antipsychotics, and seemed to be higher for patients taking low-potency drugs, the study found.
While the relative risk for venous thromboembolism seems high, the absolute risk is low -- four extra cases of venous thromboembolism per 10,000 patients treated over one year.
But among those 65 and older, the absolute risk is higher -- 10 per 10,000 patients over one year, the researchers noted.
The danger of deep vein thrombosis is that a clot can break loose and travel to the lungs, causing difficulty breathing or death.
"If other studies replicate these findings, antipsychotic drugs should be used more cautiously for nausea and agitation etc., especially among patients at high risk of thromboembolism," the researchers wrote. "Patients need information on the balance of risks and benefits of these drugs before they start treatment."
The highest risk -- nearly fourfold -- was associated with quetiapine (Seroquel). Recent published reports have linked Seroquel to the sudden deaths of U.S. soldiers who were prescribed it to treat post-traumatic stress disorder.
Dr. Rosa Liperoti, a geriatrics specialist at the Universita Cattolica del Sacro Cuore in Rome, Italy, and co-author of an accompanying journal editorial, said that while extremely serious, a venous thromboembolism is a rare condition.
"The absolute individual risk of venous thromboembolism for a subject taking antipsychotics is low," Liperoti said. "This individual risk should be taken into account in making clinical decisions."
At this time, it is not advisable to prescribe medications to prevent venous thromboembolism for patients taking antipsychotics, Liperoti said. More research is needed, she suggested.
"It is possible that individual vascular risk factors may interact with antipsychotics on increasing the risk of venous thromboembolism," Liperoti pointed out. "There is the need to understand such mechanisms in order to identify those patients who may be most at risk to develop venous thromboembolism."
For more information on antipsychotic drugs, visit the U.S. National Institute of Mental Health.